Site Web du Dr Marc GIRARD

Chronic fatigue after hepatitis B vaccination.

A medical assessment of a case
Sunday 10 July 2011 par Marc Girard

On June 4, 2011, I was asked by Mr. P. X. to perform an assessment on his case, after he developed a variety of acute and chronic symptoms following his immunization against hepatitis B. To perform this assessment, I received by fax a 10-page summary of his medical history.

Regarding my professional qualification, I have worked since 1982 in the field of drug monitoring and pharmacoepidemiology, with a special focus on the assessment of causality. Regarding hepatitis B vaccines, in France and abroad, I was requested as a medical expert witness to perform several dozens of assessments further to injuries ascribed by the plaintiffs to these vaccines. In addition, I was commissioned by the French Court (Paris) in charge of the criminal inquiry on the national campaign of vaccination which was launched in 1994. Overall, I spent thousands of hours on the hepatitis B vaccination issue, and had the opportunity of examining a number of confidential documents related to the registration or post-marketing surveillance processes. Although and regrettably, much of this documentation is embargoed as secret by Court order according to French law (as there is no Freedom of Information Act in France), in a number of instances it permitted indirect cross-checking with public data.

Medical history

Apparently in good condition before vaccination, Mr. X., then a 51-year old Australian male, experienced a strong “viral-like” illness (including fever, tremors, weakness, and elevated liver enzymes) 22 days after receiving a first injection hepatitis B vaccine. Some 5 weeks after the first, he received the second injection and, within 21 days, developed the same “viral-like” illness but of stronger intensity: he was confined to bed rest for 10 weeks.

Since then, he has experienced chronic symptoms such as severe fatigue, sleep disturbances, aching muscles, as well as persisting mildly elevated liver function tests.

He says he is a non-drinker.

Medical assessment of Mr. X.’s case

The medical documentation I received was fairly succinct and, for obvious geographical reasons, I had no opportunity of cross-checking by a medical interview and examination of the plaintiff. This notwithstanding, the following comments can be made on the basis of available documents.

Acute symptoms

For any specialist in drug toxicity, a reoccurrence of the same symptoms after a second exposure to the same drug (which corresponds to what we call a “positive rechallenge”) is considered as a very strong argument of causality, and the highest that can occur in drug diseases. In addition, the probability of a drug-induced mechanism is increased in this case by a clear worsening in the intensity of the symptoms after the second injection (the patient being confined to bed rest for 10 weeks); such a worsening being quite evocative of an immune mechanism. Finally, occurrence of “flu-like” symptoms (possibly associated lymphadenopathies) after immunization is duly reported in the section Adverse reactions of the hepatitis B vaccines summary of product characteristics.

On the other hand, the occurrence of liver abnormalities after vaccination aginst hepatitis B is consistent with my personal experience as well as with evidence from the summary of product characteristics and medical literature [1-7].

Chronic symptoms

Likewise, the development of a chronic syndrome – improperly called “macrophagic myofasciitis” and erroneously ascribed to the aluminic adjuvant [8-16] – combining joint and muscle pain, chronic fatigue, sleep disorders (as well as cognitive disorder in a number of instances) has often been reported after vaccination against hepatitis B [17-19]. It is probably relevant to note that chronic fatigue is well recognized as a symptom of the “natural” hepatitis B disease (as it is not inconceivable that a disease caused by the virus could be induced after the prophylactic administration of antigenic parts of this virus).

Biological plausibility

There are a number of theoretical reasons making it likely that hepatitis B vaccines could induce auto-immune disorders and it may be of interest to emphasized that as early as in the 1970s (i.e. quite precociously in the development of the first vaccines against hepatitis B), some eminent scholars had warned against the risk of auto-immune hazards with such a vaccine [20].

Conclusion

To conclude and with all reservations inherent to the limitations of the medical documentation I received on Mr. X.’s case, I consider as perfectly plausible that the main acute and chronic symptoms he developed after his immunization against hepatitis B were ascribable to the vaccine he received.

References

1. CDC, Trends: safety of hepatitis B virus vaccine. JAMA, 1983. 249: p. 1812.

2. Fisher, M.A. and S.A. Eklund, Hepatitis B vaccine and liver problems in U.S. children less than 6 years old, 1993 and 1994. Epidemiology, 1999. 10(3): p. 337-9.

3. Geier, D.A. and M.R. Geier, Hepatitis B vaccination and adult associated gastrointestinal reactions: a follow-up analysis. Hepatogastroenterology, 2002. 49(48): p. 1571-5.

4. Germanaud, J., et al., A case of severe cytolysis after hepatitis B vaccination. Am J Med, 1995. 98: p. 595-596.

5. Lilic, D. and S.K. Ghosh, Liver dysfunction and DNA antibodies after hepatitis B vaccination. Lancet, 1994. 344: p. 1292-1293.

6. Rajendran, V. and A. Brooks, Symptomatic reaction to hepatitis B vaccine with abnormal liver function values. Br Med J, 1985. 290: p. 1476-1477.

7. Ranieri, V.M., et al., Liver inflammation and acute respiratory distress syndrome in a patient receiving hepatitis B vaccine: a possible relationship?. Intensive Care Medicine, 1997. 23(1): p. 119-21.

8. Amoura, Z., et al., Familial macrophagic myofasciitis. Ann Rheum Dis, 2000. 59(11): p. 927-8.

9. Authier, F.J., et al., Central nervous system disease in patients with macrophagic myofasciitis. Brain, 2001. 124(Part 5): p. 974-983.

10. Authier, F.J., et al., Chronic fatigue syndrome in patients with macrophagic myofasciitis. Arthritis & Rheumatism, 2003. 48(2): p. 569-570.

11. Autret-Leca, E., et al., [Pharmacovigilance of vaccines]. Arch Pediatr, 2006. 13(2): p. 175-80.

12. Cherin, P., et al., [Macrophagic myofasciitis. Study and Research Group on Acquired and Dysimmunity-related muscular diseases (GERMMAD)]. Presse Med, 2000. 29(4): p. 203-8.

13. Guis, S., et al., Identical twins with macrophagic myofasciitis: genetic susceptibility and triggering by aluminic vaccine adjuvants? Arthritis Rheum, 2002. 47(5): p. 543-5.

14. Lach, B. and E.J. Cupler, Macrophagic myofasciitis in children is a localized reaction to vaccination. J Child Neurol, 2008. 23(6): p. 614-9.

15. Papo, T., [Macrophagic myofasciitis: a new disease’s paradigm?]. Rev Med Interne, 2005. 26(3): p. 175-8.

16. Piyasirisilp, S. and T. Hemachudha, Neurological adverse events associated with vaccination. Curr Opin Neurol, 2002. 15(3): p. 333-8.

17. Anonymous, Report of the working group on the possible relationship between hepatitis B vaccination and the chronic fatigue syndrome. CMAJ, 1993. 149(3): p. 314-9.

18. Nancy, A.L. and Y. Shoenfeld, Chronic fatigue syndrome with autoantibodies—the result of an augmented adjuvant effect of hepatitis-B vaccine and silicone implant. Autoimmun Rev, 2008. 8(1): p. 52-5.

19. Zuckerman, A.J., Safety of hepatitis B vaccines. Travel Med Infect Dis, 2004. 2(2): p. 81-4.

20. Girard, M., Autoimmune hazards of hepatitis B vaccine. Autoimmun Rev, 2005. 4(2): p. 96-100.


Home page | Contact | Site Map | | Statistics | visits: 20581

Follow-up of the site's activity en  Follow-up of the site's activity Documents in English  Follow-up of the site's activity Vaccines   ?

Site created with SPIP 2.1.26 + AHUNTSIC

Creative Commons License

48 visitors now